Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS Des Moines, IA

April 5, 2001Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 5, 2001, 4:11 PM CDT for Decatur County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 5, 2001, 4:11 PM CDT (21:11 UTC)
Expired
Apr 5, 2001, 4:50 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 052112
SVRDSM
IAC053-052150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 450 PM CDT

* AT 407 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LAMONI...OR ABOUT 70 MILES SOUTH OF DES
  MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LEON AROUND 430 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4074 9401 4057 9401 4059 9357 4075 9356

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:45 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 5, 3:45 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT THU APR 5 2001

SWAMPED AND RUNNING QUITE LATE.  CURRENT THINKING IS THAT CURRENT
CLUSTER OF THUNDERSTORMS OVER SOUTH CENTRAL IOWA WILL CONTINUE TO
MOVE EAST WITH BEST SEVERE THREAT OVER SOUTHERN TWO TIER OF
COUNTIES. THIS ACTIVITY SHOULD BE ALL DVNS PROBLEM BY EARLY MID
EVENING.

ADDITIONAL STORMS SHOULD FIRE LATER TONIGHT ALONG THE NE/KS BORDER
IN ZONE OF STRONG SFC TO H8 ISENTROPIC LIFT AND THETA-E CONVERGENCE
COINCIDENTAL WITH NOSE OF STRONG LOW LEVEL JET. THIS ACTIVITY SHOULD
MOVE EAST INTO OUR AREA EARLY FRIDAY MORNING. MAIN THREAT FROM THIS
ELEVATED CONVECTION WILL ONCE AGAIN BE HAIL AND FLOODING.

LOOKS LIKE THE MID/UPPER LOW WILL BE STRONG ENOUGH TO LIFT THE WARM
SECTOR INTO NORTHERN IA BY LATE FRIDAY AFTERNOON DESPITE MCS MOVING
EAST OVER THE AREA. CENTRAL AND SOUTHERN IA SHOULD GET A BREAK AND
SEE PARTIAL SUNSHINE DURING THE AFTERNOON.

UPPER SYSTEM AND DRYLINE THEN BLOWS THROUGH FRIDAY EVENING. VERY
STRONG WINDS WITH MODERATE INSTABILITY WILL KEEP THREAT FOR SEVERE
WEATHER. SURFACE BASED STORMS FRIDAY EVENING WILL PRODUCE THREAT FOR
HAIL...WIND...AND ISOLATED TORNADOES.

VERY WINDY CONDITIONS EXPECTED FRIDAY NIGHT AND THROUGH EARLY
SATURDAY AFTERNOON. WILL HOLD OFF ON HIGH WIND WATCH FOR NOW WITH
NUMEROUS OTHER SHORT TERM HEADLINES EXPECTED OVER THE NEXT 24
HOURS.

.DSM...SVR WATCH TIL 8 PM CENTRAL AND SOUTH ZONES.

JAW

In the hours before

Special weather statement, Apr 5, 11:25 AM CDT, 4 hours 46 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT THU APR 5 2001

IAZ081>086-092>097-061100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
1125 AM CDT THU APR 5 2001

* EVENT TIMING... AFTER 3 PM AND THROUGH TONIGHT.  A SEVERE WEATHER
WATCH MAY BE ISSUED EARLY THIS AFTERNOON.

* THREAT CATEGORIES...
     TORNADO.........  LOW.
     DAMAGING WINDS..  LOW.
     LARGE HAIL......  MODERATE.
     FLASH FLOODING..  MODERATE.

* SPOTTER ACTIVATION OUTLOOK... HIGH.

* THUNDERSTORMS IN SOUTHEAST NEBRASKA AND NORTHEAST KANSAS WILL MOVE
NORTHEAST INTO SOUTHERN IOWA THIS AFTERNOON...SPREADING EAST AND
POSSIBLY EXPANDING TONIGHT.  MORE STORMS ARE FORECAST TO DEVELOP IN
SOUTHERN NEBRASKA TONIGHT MOVING INTO SOUTHERN IOWA...INCREASING THE
THREAT FOR FLASH FLOODING.

IAZ047>050-057>062-070>075-061100-
ADAIR-AUDUBON-BOONE-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES...
GRINNELL...INDIANOLA...KNOXVILLE...MARSHALLTOWN...NEWTON...
OSKALOOSA...PELLA AND PERRY
1125 AM CDT THU APR 5 2001

* EVENT TIMING... AFTER 3 PM AND THROUGH THIS EVENING.  A SEVERE
WEATHER WATCH MAY BE ISSUED EARLY THIS AFTERNOON.

* THREAT CATEGORIES...
     TORNADO.........  LOW.
     DAMAGING WINDS..  LOW.
     LARGE HAIL......  MODERATE.
     FLASH FLOODING..  MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* THUNDERSTORMS IN SOUTHEAST NEBRASKA AND NORTHEAST KANSAS WILL MOVE
NORTHEAST INTO SOUTHERN IOWA THIS AFTERNOON...SPREADING EAST AND
POSSIBLY EXPANDING TONIGHT.  MORE STORMS ARE FORECAST TO DEVELOP IN
SOUTHERN NEBRASKA TONIGHT MOVING INTO SOUTHERN IOWA...INCREASING THE
THREAT FOR FLASH FLOODING

IAZ004>007-015>017-023>028-033>039-044>046-061100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE...IOWA FALLS...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
1125 AM CDT THU APR 5 2001

* EVENT TIMING... 3 PM TO 9 PM.

* THREAT CATEGORIES...
     TORNADO.........  NONE.
     DAMAGING WINDS..  NONE.
     LARGE HAIL......  LOW.
     FLASH FLOODING..  LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

KULA

-------------------------------------------------------------------

THREAT KEY:
    TORNADO......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS.. WINDS >= 58 MPH
    LARGE HAIL...... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING.. FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                     OF RAIN EVENT. POSES THREAT TO LIFE OR
                     PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE...... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW....... 5-15% (2-15% FOR TORNADOES)
    MODERATE.. 25-35%
    HIGH...... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML.
Local storm report, Apr 5, 2:35 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    CARBON                    IA   .75 INCH HAIL
04/05/01   ADAMS                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 5, 3:38 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    REDDING                   IA   .75 INCH HAIL
04/05/01   RINGGOLD                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 6:35 AM CDTSevere Thunderstorm WarningDMXMonroe30 min
Apr 5, 6:50 AM CDTSevere Thunderstorm WarningDMXWapello40 min
Apr 5, 1:14 PM CDTSevere Thunderstorm WarningDMXCass31 min
Apr 5, 1:29 PM CDTSevere Thunderstorm WarningDMXAdams31 min
Apr 5, 3:30 PM CDTSevere Thunderstorm WarningDMXRinggold45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.